Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS Wakefield, VA

October 18, 1996Louisa County, Virginia

NWS Wakefield, VA issued this flash flood warning at Oct 18, 1996, 8:52 PM EDT for Louisa County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 1996, 8:52 PM EDT (00:52 UTC)
Expired
Oct 19, 1996, 12:00 AM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

County Louisa County, VA

The radar

The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1996-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1996-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 190053
FFWAKQ
VAC109-190400-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
852 PM EDT FRI OCT 18 1996
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL VIRGINIA
 
   ...LOUISA COUNTY
 
AT 845 PM NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF SOUTH-CENTRAL VIRGINIA.
THE STRONGEST ACTIVITY EXTENDS FROM CAOLINE COUNTY SOUTHWARD TO
GREENSVILLE COUNTY.
 
ADDITIONAL SHOWERS AND THUNDERSTORMS WERE INDICATED OVER PORTIONS
OF CUMBERLAND AND PRINCE EDWARD COUNTIES MOVING NORTHEAST AT
30 MILES AN HOUR TOWARD LOUISA COUNTY. THESE STORMS HAVE THE
POTENTIAL TO PRODUCE ADDITIONAL HEAVY RAINFALL OVER LOUISA COUNTY
IN THE NEXT TWO HOURS.
 
NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES OF THREE TO FOUR
INCHES OF RAINFALL WERE NOTED OVER LOUISA COUNTY SINCE 600 PM.
ADDITIONALLY A COOPERATIVE OBSERVER NOTED 3.73 INCHES OF RAINFALL
IN THE TOWN OF LOUISA BETWEEN 500 PM AND 830 PM.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE
ROADWAY.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHO>ULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
 
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
FURTHER STATEMENTS ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION.
 
COBB/STUART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 2:14 PM EDT, 6 hours 38 minutes earlier.

Area forecast discussion, Oct 18, 2:14 PM EDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
215 PM EDT FRI OCT 18 1996

DISCN:
CDFRNT MAKING GUD EWRD PROGRESS TDY WITH LCTN AT 17Z ALONG THE
PA-OHIO BRDR S THRU MTS OF VA/NC WHILE BKDR FRNT HAS SLIPPED S
TO NR SBY. MODELS AGREE IN MOVG FRNT E TONIGHT TO A PSN NR THE
CST BY 12Z SAT. MODELS ALSO INDCT THAT CYCLOGENSIS OCCURS IVOF
TRIPLE PT ALONG THE DELAMRVA BY SAT. THIS SCENARIO KEEPS THE
WKEND RTHR UNSETTLED FOR MOST OF THE FA AS SVRL VORT SPOKES
FCSTD TO ROTATE ARND SYSTM THRU SAT NITE.

IN SHORT TERM...NMRS SHRA DVLPG AHEAD OF MAIN CDFRNT. LDS CONTS
QUITE BUT 88D INDCTG A FEW 50+ DBZ PAST FEW VOLUME SCANS. BEST
MOIST CONV/THETA E ADVCTN COMES WITH FROPA. CONT HIGH POPS FOR
SHRA/TSRA TONIGHT. CLDS HAS LIMITED HTNG THIS AFTRN. LUKS
MARGINAL FOR ANY SVR ATTM...BUT WILL NOT RULE OUT PSBLTY FOR
DMNGG WNDS/SML HAIL WITH ANY CELL AHEAD OF THE FRNT.

AS LOW SLOLY SPINS OFF CST...EXPCT MSTLY CLDY TO CLDY & BLUSTERY
CNDTNS SAT & SAT NITE. CAA AT ALL LVLS & WRAP ARND MOIST SHUD LEAD
TO THE DVLPMNT OF SHRA THRU SAT NITE OVR MOST OF ERN/CNTRL VA. DON'T
SEE MUCH PCPN FOR NE NC. LUK FOR A SLOW IMPROVEMENT SUN AS SYSTM
PULLS INTO NEW ENGLAND.

UNSEASONABLY COOL WITH HIGHS 55-60 AND LOWS IN THE M40S-L50S.
ONE THING THIS WX SCENARIO PREVENTS THIS WKEND IS ANY FROST.

CONT SCA FOR CSTL WTRS TONITE AS WNDS & SEAS CONT TO INCRS.

RIC...49/57/45/60  7353
ORF...53/59/49/61  7343
SBY...53/57/50/58  8665
ECG...53/58/46/60  7222

RUSNAK

In the hours before

Special weather statement, Oct 18, 5:55 PM EDT, 2 hours 57 minutes before
VAZ060-061-065-066-067-068-069-070-071-079-080-081-082-083-087-
088-092-100-NCZ012-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 PM EDT FRI OCT 18 1996

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT FOR PARTS OF SOUTH CENTRAL
VIRGINIA AND NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA...

THE STORM PREDICTION CENTER OF THE NATIONAL WEATHER SERVICE HAS ISSUED
A TORNADO WATCH THIS FRIDAY EVENING VALID UNTIL MIDNIGHT. COUNTIES IN
SOUTH CENTRAL VIRGINIA IN THE WATCH AREA INCLUDE AMELIA...BRUNSWICK...
CHARLES CITY...CHESTERFIELD...CUMBERLAND...DINWIDDIE...GREENSVILLE...
HENRICO...LUNENBURG...MECKLENBURG...NEW KENT...NOTTOWAY...POWHATAN...
PRINCE EDWARD...PRINCE GEORGE...SOUTHAMPTON...AND SUSSEX. NORTHAMPTON
COUNTY IN NORTHEAST NORTH CAROLINA IS ALSO INCLUDED IN THIS WATCH.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING AND BRING
WITH IT THE THREAT OF SEVERE WEATHER. REMEMBER...SEVERE THUNDERSTORMS
PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING...LARGE HAIL...VERY HEAVY
RAIN AND POSSIBLY EVEN TORNADOES. MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTETR
THE STORM HAS PASSED.

VALONE
Special weather statement, Oct 18, 6:05 PM EDT, 2 hours 47 minutes before
VAZ060-061-065-066-067-068-069-070-071-079-080-081-082-083-087-
088-092-100-NCZ012-190400-

SPECIAL WEATHER STATEMENT...CORRECTION TO ADD INDEPENDENT CITIES
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 PM EDT FRI OCT 18 1996

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT FOR PARTS OF SOUTH CENTRAL
VIRGINIA AND NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA...

THE STORM PREDICTION CENTER OF THE NATIONAL WEATHER SERVICE HAS ISSUED
A TORNADO WATCH THIS FRIDAY EVENING VALID UNTIL MIDNIGHT. COUNTIES IN
SOUTH CENTRAL VIRGINIA IN THE WATCH AREA INCLUDE AMELIA...BRUNSWICK...
CHARLES CITY...CHESTERFIELD...CUMBERLAND...DINWIDDIE...GREENSVILLE...
HENRICO...LUNENBURG...MECKLENBURG...NEW KENT...NOTTOWAY...POWHATAN...
PRINCE EDWARD...PRINCE GEORGE...SOUTHAMPTON...AND SUSSEX. THIS WATCH
ALSO INCLUDES THE INDEPENDENT CITIES OF COLONIAL HEIGHTS...EMPORIA...
HOPEWELL...PETERSBURG...AND RICHMOND. NORTHAMPTON COUNTY IN NORTHEAST
NORTH CAROLINA IS ALSO INCLUDED IN THIS WATCH.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING AND BRING
WITH IT THE THREAT OF SEVERE WEATHER. REMEMBER...SEVERE THUNDERSTORMS
PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING...LARGE HAIL...VERY HEAVY
RAIN AND POSSIBLY EVEN TORNADOES. MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER
THE STORM HAS PASSED.

VALONE

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:56 PM EDTSevere Thunderstorm WarningAKQSussex49 min
Oct 18, 9:55 PM EDTFlash Flood WarningAKQDinwiddie2 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.